Doctor insights on:
Black Tar Like Poop
I pooped black tar like poop and have serious back pain and pain going down the right side down to my abdominal area! why could this be? What do I do?
When to go to ER?: It sure sounds like you should be in the emergency room today or at the very least at your family physician's clinic. Gi bleeding can be life threatening. If you are having pain on top of that it sure makes me want to call 911 for you. ...Read more
NOT good if melena: Dark-colored stools may result from iron supplements, foods you eat (like a lot of spinach), substances (like peptobismol), but most significantly suggests bleeding. When blood is denatured by acid in your stomach, as from ulcers, stools will turn tarry ("melena"). Blood may also be ingested from nose bleeds, bleeding gums. Stop any nsaid's you're taking, ; call your doctor right away 4 evaluation. ...Read more
My son has weird black balls in his poop. Kinda looks like a tadpole. He's 5. Should I take him in?
Tadpole poop: In near 20 years of seeing kids and parents, this is the first time I've heard of poop looking like tadpoles! If he is overall well, eating well, stools are regular without pain, no abdominal pain and growing well, I think there is nothing to be concerned about. Black tarry stools are a concern, indicative of a GI bleed, but small black tadpole poop is probably ok. Hope this helps! ...Read more
Depends: Dark stools may be caused by digested blood from a stomach bleed. A test for fecal occult blood should answer this. Some foods like blueberries or meds like pepto-bismol can also darken stools. See your doc and share any symptoms you have so you can get a good workup. ...Read moreSee 2 more doctor answers
Black poop: Black poop can be due to bleeding in the upper GI tract, including esophagus, stomach and the first part of the small intestine. Blood can look like tar after it has been exposed to the digestive juices as it passes through the intestines. Iron pills, pepto-bismol, and certain foods like blueberries and black licorice could make your stools black. It is in your best interest to go see a doctor. ...Read moreSee 2 more doctor answers